Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 197, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 2008, 10:19 PM CDT for Stafford County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2008, 10:19 PM CDT (03:19 UTC)
- Expired
- Jun 8, 2008, 10:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Stafford County, KS
The radar
The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 10:20 PM CDT | HAIL 1.25 | 4 Nw Stafford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 090319
SVRDDC
KSC185-090345-
/O.NEW.KDDC.SV.W.0197.080609T0319Z-080609T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT SUN JUN 8 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 1045 PM CDT
* AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES SOUTHEAST OF ST. JOHN...MOVING NORTHEAST
AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
STAFFORD...
HUDSON...
RURAL RESIDENCES OF EASTERN STAFFORD COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3799 9881 3826 9869 3826 9848 3824 9846
3795 9846 3787 9865
TIME...MOT...LOC 0319Z 226DEG 49KT 3800 9864
$$
UMSCHEID2 follow-up statements
000
WWUS53 KDDC 090334
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1033 PM CDT SUN JUN 8 2008
KSC185-090345-
/O.CON.KDDC.SV.W.0197.000000T0000Z-080609T0345Z/
STAFFORD KS-
1033 PM CDT SUN JUN 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN STAFFORD COUNTY...
AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF HUDSON...MOVING NORTHEAST AT 50 MPH.
OTHER STORMS WERE RAPIDLY FORMING ACROSS SOUTHWESTERN PORTIONS
OF STAFFORD COUNTY...WHICH ALSO MAY BECOME SEVERE AS THEY MOVE
NORTHEAST THROUGH THE REMAINDER OF STAFFORD COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3799 9881 3826 9869 3826 9848 3824 9846
3795 9846 3787 9865
TIME...MOT...LOC 0333Z 222DEG 36KT 3806 9856
$$
UMSCHEID000
WWUS53 KDDC 090342
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT SUN JUN 8 2008
KSC185-090351-
/O.EXP.KDDC.SV.W.0197.000000T0000Z-080609T0345Z/
STAFFORD KS-
1041 PM CDT SUN JUN 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STAFFORD COUNTY
EXPIRES AT 1045 PM CDT...
THE SEVERE THUNDERSTORM HAS EXITED STAFFORD COUNTY. OTHER STORMS
WERE RAPIDLY DEVELOPING OVER STAFFORD COUNTY AND MAY BECOME
SEVERE THROUGH 11 PM CDT. AN ADDITIONAL WARNING MAY BE REQUIRED SOON
SHOULD THESE STORMS CONTINUE TO STRENGTHEN.
LAT...LON 3799 9881 3826 9869 3826 9848 3824 9846
3795 9846 3787 9865
TIME...MOT...LOC 0341Z 222DEG 36KT 3812 9849
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:42 PM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, Jun 8, 3:42 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 342 PM CDT SUN JUN 8 2008 .DISCUSSION... DAYS 1-2... A SHORTWAVE TROUGH WAS APPROACHING SW KS THIS AFTERNOON. A COLD FRONT HAS PLUNGED SOUTH AHEAD OF THE WAVE AND WAS LOCATED FROM THE NORTHERN TX PANHANDLE TO EAST OF MEDICINE LODGE. STORMS WERE ALREADY DEVELOPING ALONG THE FRONT AS OF 20 UTC. STORMS SHOULD FILL IN ALONG THE LENGTH OF THIS FRONT THIS EVENING. THIS WILL EFFECTIVELY CUT OFF SW KS FROM STRONG ELEVATED CONVECTION. HOWEVER, SOUTHEAST BARBER COUNTY COULD RECEIVE VERY HEAVY RAINS, POSSIBLY 3 TO 5 INCHES OF RAIN IF STORMS TRAIN OVER THE SAME AREAS PER NAM/GFS. STORMS WERE DEVELOPING ALONG THE STALLED OUT FRONT ON THE RATON MESA EARLY THIS AFTERNOON. THIS ACTIVITY WAS THRIVING ON MARGINAL MOISTURE AND ELEVATED HEATING AT 8000FT. SFC BASED CAPES WERE ZERO ACROSS MOST OF OUR FCST AREA AS OF 21 UTC. THESE STORMS WILL PROPAGATE EAST AND ENE TONIGHT AND BECOME ELEVATED, MAKING IT INTO OUR FCST AREA AS SHOWERS. THIS BATCH OF PRECIP WILL PROBABLY NOT BE VERY HEAVY. POPS WERE LOWERED TO 40% FOR DDC/GCK IN CASE THIS BATCH OF PRECIP COMPLETELY DIES BEFORE REACHING THE AREA. TEMPS WILL BE BELOW CLIMATOLOGICAL AVERAGES MONDAY BUT SOME RECOVERY IS LIKELY BY TUESDAY AHEAD OF THE NEXT UPPER TROUGH. LOW LEVEL MOISTURE WILL NOT BE SHUNTED VERY FAR SOUTH, AND WILL RACE BACK AHEAD OF THIS SYSTEM. BY TUESDAY AFTERNOON, A DRYLINE WILL BE SITUATED IN FAR WESTERN KS. ALTHOUGH Q-G FORCING WILL BE WEAK, CONVERGENCE ALONG THE DRYLINE AND ELEVATED HEATING MAY BE ENOUGH FOR ISOLATED STORMS TO DEVELOP. THESE STORMS COULD BE SUPERCELLULAR GIVEN 90-120 DEG OF DIRECTIONAL TURNING FROM THE SFC TO MID LEVELS, ADEQUATE UPPER LEVEL FLOW AND MODERATE SFC BASED CAPES VALUES. DAYS 3-7... MODELS REMAIN IN GOOD AGREEMENT WITH BRINGING OUR NEXT SIGNIFICANT SYSTEM INTO THE PLAINS MID WEEK. AS IT APPROACHES SFC PRESSURES WILL FALL ALONG THE WESTERN HIGH PLAINS AND IT LOOKS LIKE THE GFS...CANADIAN AND ECWMF PLACE A SFC FRONT IN OR NEAR OUR NORTHERN AND WESTERN CWA BY 00Z. ALL THE MODELS WERE FAVORING OUR NRN CWA FOR THE BETTER CHANCE FOR PCPN EARLY WED NIGHT WHICH IS WHERE OUR 7H BAROCLINIC ZONE WILL BE LOCATED. PCPN THEN EXPECTED TO FOLLOW BY AN E/SE MOVEMENT LATE WED NIGHT INTO EARLY THURSDAY. BY LATE THURSDAY MODELS BEGIN TO DIVERGE ON SOLUTIONS AS EACH MODEL APPEARS TO BE STRUGGLING WITH ANOTHER WAVE ROTATING AROUND OUR UPPER TROF/LOW. ON THURSDAY NIGHT MODELS DO NOT APPEAR TO BE VERY EXCITED ABOUT PCPN CHANCES IN SW KS AS FRONT IS PROGGED BY THE GFS AND ECMWF TO BE WELL SOUTH OF THE AREA IN THE TX PANHANDLE AND SRN OK. 00Z CANADIAN HOWEVER HAS OUR FRONT A LITTLE FURTHER NORTH. DESPITE THE LACK OF EXCITEMENT FROM THE MODELS WILL HAVE TO WATCH THE POSSIBILITY OF SOMETHING TO DEVELOP OVER E/SE CO AND MOVE SOUTHEAST INTO PORTIONS OF THE CWA. AT THIS TIME CONFIDENCE NOT HIGH ENOUGH TO INSERT POPS INTO THE GRIDS YET SO WILL LEAVE THURSDAY NIGHT INTO FRIDAY DRY. AS WE HEAD INTO THE WEEKEND CONFIDENCE DECREASES EVEN MORE AS ALL MODELS STRUGGLE WITH OUR NEXT...MORE SIGNIFICANT SYSTEM THAT WILL BE MOVING OUT OF THE PACIFIC AND INTO THE WRN CONUS. UNSURE AT THIS TIME WHICH MODEL IS MORE CORRECT SO WILL LEAN TOWARDS RESISTANCE FOR DAYS 6 AND 7. .AVIATION... STATUS SLOW TO ERODE ACROSS THE CWA THIS AFTERNOON. SAT AND OBS ARE SHOWING THIS DECK THINNING SO WILL KEEP SOME MVRF CONDITIONS EARLY FOLLOWED BY VRF CONDITIONS BY OR SHORTLY AFTER 19Z. EVENING CONVECTION IS EXPECTED TO DEVELOP ALONG OUR FRONT WHICH WILL LIKELY STAY EAST AND SOUTH OF ALL TERMINALS EARLY TONIGHT. OVERNIGHT WILL HAVE TO WATCH WHAT CONVECTION THAT DOES DEVELOP OVER ERN/SE CO. NAM SUGGESTS THAT THESE STORMS WILL MOVE INTO SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 80 59 86 / 40 0 0 0 GCK 56 82 60 88 / 40 0 0 20 EHA 54 81 60 90 / 50 0 0 20 LBL 56 81 60 89 / 60 0 0 20 HYS 55 81 58 86 / 30 0 0 0 P28 61 78 59 86 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
Hazardous weather outlook, Jun 8, 4:51 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SUN JUN 8 2008 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT SUN JUN 8 2008 /351 AM MDT SUN JUN 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS SOUTHWEST KANSAS TODAY. THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT. ANY THUNDERSTORM THAT DOES FORM WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. BY EVENING...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH CENTRAL AND SOUTHERN KANSAS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. BY LATE AFTERNOON INTO EARLY EVENING...THE POTENTIAL FOR A TORNADO OR TWO EXISTS...ESPECIALLY ACROSS SOUTHERN KANSAS NEAR THE FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY INTO THURSDAY. SOME OF THESES STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM CDT TODAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jun 8, 7:39 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SUN JUN 8 2008
KSZ061-074-090145-
HAMILTON-STANTON-
639 PM MDT SUN JUN 8 2008
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES...
AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF LAMAR...MOVING EAST AT 37 MPH.
THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF NICKELS IN
BENT COUNTY COLORADO. AS OF 635 PM MDT...THE STORM APPEARED TO
HAVE WEAKENED SLIGHTLY. WITH THESE CURRENT TRENDS...SMALL HAIL
AND WIND GUSTS TO 55 MPH WILL BE THE MAIN THREATS. ADDITIONAL
RE-STRENGTHENING IS POSSIBLE WHICH MAY REQUIRE A SEVERE THUNDERSTORM
WARNING FOR PORTIONS OF HAMILTON COUNTY.
RESIDENTS IN HAMILTON AND NORTHWESTERN STANTON COUNTIES...INCLUDING
THE CITY OF SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3814 10207 3815 10205 3825 10205 3827 10203
3827 10177 3774 10154 3773 10206
TIME...MOT...LOC 0039Z 257DEG 32KT 3783 10249
UMSCHEIDSpecial weather statement, Jun 8, 8:01 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SUN JUN 8 2008
KSZ061-090200-
HAMILTON-
701 PM MDT SUN JUN 8 2008
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...
AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF GRANADA...OR 19 MILES SOUTHWEST
OF COOLIDGE...MOVING EAST AT 39 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO NICKEL SIZE HAIL.
RESIDENTS IN SOUTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3796 10206 3797 10206 3804 10161 3774 10153
3774 10206
TIME...MOT...LOC 0101Z 268DEG 34KT 3785 10221
UMSCHEIDSpecial weather statement, Jun 8, 9:44 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT SUN JUN 8 2008
KSZ061-090345-
HAMILTON-
844 PM MDT SUN JUN 8 2008
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARTMAN...OR 16 MILES NORTHWEST OF
COOLIDGE...MOVING NORTHEAST AT 50 MPH.
ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH
OF LAMAR...ALSO MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3814 10207 3815 10205 3826 10205 3827 10165
3826 10164 3826 10155 3775 10156 3775 10206
TIME...MOT...LOC 0244Z 238DEG 45KT 3819 10221
UMSCHEIDLocal storm report, Jun 8, 10:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL 13 N COOLIDGE 38.23N 102.01W
06/08/2008 E1.00 INCH HAMILTON KS TRAINED SPOTTER
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:39 PM CDT | Special Weather Statement | DDC | Hamilton | 66 min |
| Jun 8, 8:01 PM CDT | Special Weather Statement | DDC | Hamilton | 59 min |
| Jun 8, 9:44 PM CDT | Special Weather Statement | DDC | Hamilton | 61 min |
| Jun 8, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 41 min |
| Jun 9, 2:16 PM CDT | Fire Weather Watch | DDC | Grant, Morton, Stanton, Stevens | 13 hr |
| Jun 9, 2:28 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 15 more | 32 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.